A recent report has raised concerns that the drug topiramate, which the FDA recently approved for migraine prevention, may increase the risk of eating disorders in some teens.
Jocelyn Lebow, PhD, a child and adolescent psychologist at the University of Miami Miller School of Medicine, reviewed the case histories of 7 young women, ages 13 to 18, whose eating disorders developed or were exacerbated after they began taking topiramate.
The following is an article from the National Headache Foundation newsletter…
Dr. Lebow and colleagues stress that their review shows only an association between taking the drug and developing an eating disorder; they have not proven that taking the drug causes an eating disorder.
Three of the patients in the review developed symptoms of an eating disorder after beginning topiramate; three said they believed their eating disorder began before they started the medication, and the final teen experienced a recurrence of her disorder after it had been in remission. The disorders included one case of bulimia nervosa, two cases of anorexia nervosa, and four cases of unspecified eating disorders.
“While I don’t think that these cases suggest that topiramate should never be used in teenagers or younger kids, I do think health practitioners and parents need to be aware and concerned about the potential for topiramate-driven weight loss to trigger dangerous eating disorders,” Dr. Lebow told Medscape Medical News.
Topiramate is known to cause weight loss, and weight loss itself can trigger an eating disorder. Additionally, studies have shown that migraine increases the risk of developing an eating disorder. Because of the risks involved, Dr. Lebow said she believes health care professionals should not prescribe topiramate to patients with active eating disorders. When they do prescribe it to teens, she said, they should screen patients for eating disorders and their risk factors, and be attentive to weight loss and behavior changes.
National Headache Foundation
May 2015 Newsletter